Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Chemo induced Neuropathy

After my last treatment of chemo I ended up getting chemo induced neuropathy. After a while it went away. Now I think it is back again. Is this normal? My last treatment was on August 11th. Also, can it be just in part of you foot/feet? Mine are just in a few of my toes. Thanks

Comments

  • moth
    moth Member Posts: 3,293
    Mine didn't come and go but it gets worse in cold. Have you been having cooler weather by any chance?
  • spookiesmom
    spookiesmom Member Posts: 8,167

    Sorry, mine isn’t bad it’s up to my knees, it never goes away.

  • minustwo
    minustwo Member Posts: 13,070

    stoker - Yes, one toe, many, feet, up your legs, fingers, hands..... I went to a neurologist several times. She said it's possible it would get better over a couple of years. Qualifying that better means 'better' than the worst it was, but never back to where you were before the damage. I'm 7 years out. My fingers got enough feeling back to manage most things. My feet are totally dead - blocks of ice. Sometimes it creeps up my calves. The worst part is I have no balance to stand on one foot.

    Many people have intense pain. I'm grateful that I do not. There are prescriptions for pain, but no other proven treatments. Some people try acupuncture but I've never heard a real success story.

    I recommend the following thread. Lots of tips & ideas - heartbreak & hope.

    https://community.breastcancer.org/forum/69/topics...


  • ingerp
    ingerp Member Posts: 1,514

    Mine was really only on the bottoms of my feet, and definitely came and went. It was pretty much gone by about a year PFC.

  • cardplayer
    cardplayer Member Posts: 2,051

    I’m finding not wearing shoes helps with neuropathy discomfort. Maybe it’s because my feet swell as the day wears in. Any suggestions on socks that help with pain? I’m using OTC cream, just need to use it more frequently

  • minustwo
    minustwo Member Posts: 13,070

    NsBrown - I'm going to recommend this comprehensive thread again. Seventy-five pages of good advice.

    https://community.breastcancer.org/forum/69/topics...

    You can buy diabetic socks that are looser. I can't go barefoot anymore because the contact bothers the ball of my foot unless I'm on a very soft carpet.


  • cardplayer
    cardplayer Member Posts: 2,051

    Thank you!

  • Raleta1
    Raleta1 Member Posts: 1

    I’m sorry to say my neuropathy has been ongoing for me with moderate to bad days.

  • minustwo
    minustwo Member Posts: 13,070

    Raleta - sorry you have to join us. If you go to "my profile" and post your diagnosis & treatment to date, it will help us relate to your issues. You will have to choose to make it 'public' for it to appear under your posts.

  • cardplayer
    cardplayer Member Posts: 2,051

    Raleta1- so some days neuropathy discomfort is better / worse for no apparent reason? I’m having one of those days where a few of my toes hurt. Not all, just a few. 😱

  • yesiamadragon
    yesiamadragon Member Posts: 343

    For the longest time last year I had to wear my husband's AllBirds to work, then take them off under my desk and put my feet on ice packs. The good news is that although I still have bad days with the pain, I am at least wearing my own shoes again, and the pain is more intermittent. I suspect my balance issues will take longer, but I have hope!

    My TC was done in October, and my pain peaked (was on Kadcyla by then) in July, then with a whole lot of gabapentin and duloxetine and topical lidocaine got better over the next couple of months and is now manageable even at its worst. Someday I may even be able to wear heels again!

  • cardplayer
    cardplayer Member Posts: 2,051

    My oncologist wants to switch me to cymbalta from gabapentin. I’m taking 1200mg of gabper day and am still experiencing discomfort.

    Has anyone taken these drugs at the same time and did you experience any adverse side effects? I’ve contacted my oncologist for guidance and sent them a suggested plan for discontinuing gabapentin, but it’ll take 2 months. I don’t want to be without something to help with neuropathy.

  • yesiamadragon
    yesiamadragon Member Posts: 343

    I am on both now, max dose (1200 3x a day of gabapentin) but now tapering down on the gabapentin because I am sleepy. Still working full time.

  • cardplayer
    cardplayer Member Posts: 2,051

    I finally feel like I’ve got my neuropathy under control - gabapentin, exercise and ice seem to be keeping the burning pain away. Unfortunately, I have developed some numbness and tingling on the left side of my face and neck. I was diagnosed with facial palsy (not Bells Palsy)and prescribed Topamax. Has anyone taken this medication for neuropathy? Did you take along with gabapentin? What side effects did you have?

  • moth
    moth Member Posts: 3,293

    "Systematic Review of Exercise for Prevention and Management of Chemotherapy-Induced Peripheral Neuropathy"

    "The 10 randomized studies collectively suggest that exercise is beneficial for the treatment and prevention of CIPN with little to no side effects. However, these studies tend to be either rigorous yet small or large yet simple and exploratory, with no Phase III randomized studies published or pre-registered. "

    https://link.springer.com/chapter/10.1007/978-3-03...


  • cardplayer
    cardplayer Member Posts: 2,051

    Moth - I have found when I walk (I try for 2 miles a day) the neuropathy in my feet improves. Not scientific, but it works for me. Wonder if others on this site have similar experience

  • minustwo
    minustwo Member Posts: 13,070

    My last treatments were in 2013. I have mostly dead feet (think blocks of ice) but fortunately not much pain. I was walking 6 miles a day for the last year. It has not improved the deadness. But it's not any worse either - LOL

  • AlwaysMeC
    AlwaysMeC Member Posts: 107

    Walking seems to help for me as well. I'll usually walk in half hour or fourty-five minute intervals. Strangely, cycling (indoor) seems to make it act up. It might be because I am stepping and putting uneven weight on the pedals?

  • denny10
    denny10 Member Posts: 421

    Hi , I am struggling with neuropathy after Abraxane. I had hoped it would diminish but 5 months on it appears worse or am I not coping with it as well?? I have been given Pregabalin, which has helped stopping cramps and spasms but my balance is bad and I still get the burning sensations and frozen feet . I try and walk everyday ,when I feel able. Any suggestions greatly appreciated.

  • cardplayer
    cardplayer Member Posts: 2,051

    Sorry you’re dealing with this. Are you seeing a neurologist? Maybe you need an adjustment on dosage or different medication. I’m taking gabapentin- 1200mg per day split 300 in am, 300 mid afternoon and 600 at night. Walking definitely helps. I also did 16 sessions of acupuncture. Definitely helped a little bit. Unfortunately Medicare didn’t cover the cost. I also wear compression socks and have finally found tennis shoes that are comfortable. I am wearing HOKA Bondi 7. Read about them in an article about shoes for neuropathy. They’re kind of pricy though. Sketchers is another brand but I didn’t have luck with them. Finding what works for you can take time. Take care.

  • denny10
    denny10 Member Posts: 421

    Thanks for your help cardplayer, I have not seen a neurologist yet , but that is probably going to have to be next. I will ask about compression socks and drugs and dosage. I cannot wear skechers [ not my foot shape] but live in trainers.